April 30 (UPI) -- More than 60 people who received the single-dose Johnson & Johnson COVID-19 vaccine at five distribution centers earlier this month experienced anxiety-related reactions, such as fainting and dizziness, the Centers for Disease Control and Prevention said Friday.
The reactions, which can occur with all vaccinations, were reported to the agency before news that several women given the injection developed blood clots became public, the CDC said.
"Anxiety-related events, including [fainting], can occur immediately after vaccination with any vaccine and might be caused by anxiety about receiving an injection," CDC researchers wrote.
"Although four of the five mass vaccination sites that reported anxiety-related events temporarily suspended COVID-19 vaccination, none of [them was] ... considered serious," they said.
The U.S. Food and Drug Administration granted an emergency use authorization to the single-shot Johnson & Johnson COVID-19 vaccine in late February.
On April 13, the agency and the CDC ordered states to stop administering the vaccine when six women developed blood clots after receiving it.
At the time, more than 6 million people had been given the shot, officials said.
The locations of the centers at which the reactions occurred between April 7 and 9 were not disclosed.
Collectively, the sites administered nearly 9,000 doses of the vaccine over the three-day period, with anxiety-related reactions occurring in 64 recipients.
The most common anxiety-related reactions were dizziness, which occurred in 19 of those given the shot, and fainting, or syncope, which occurred in 17 people.
Ten other vaccine recipients experienced nausea and vomiting immediately after receiving the inoculation.
Between March 1 and April 12, 653 of the nearly 8 million people who received the Johnson & Johnson vaccine nationally fainted soon after getting the shot. Nearly half of them were young adults age 18 to 29, the CDC said.
In comparison, only 60 of the 124 million people in the United States who received the flu shot between July 2019 and June 2020 reported fainting afterward, and 36 were younger adults, the CDC said.
"Anxiety-related events, including syncope, occurring soon after COVID-19 vaccination could raise concern among other vaccine recipients and staff members, particularly in a mass vaccination setting," the agency researchers wrote.
"All COVID-19 vaccine recipients should be observed for at least 15 minutes after vaccination for anxiety-related and other events," they said.